Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 36, NWS Birmingham, AL

March 25, 20194 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 25, 2019, 4:58 PM CDT for 4 counties in Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2019, 4:58 PM CDT (21:58 UTC)
Expired
Mar 25, 2019, 5:30 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 5:29 PM CDTTSTM WND DMG1 Ne Gallion, ALMINOR TREE DAMAGE AND 60 MPH WINDS IN GALLION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 4:43 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WUUS54 KBMX 252158 RRA
SVRBMX
ALC063-065-091-119-252230-
/O.NEW.KBMX.SV.W.0036.190325T2158Z-190325T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
458 PM CDT MON MAR 25 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marengo County in southwestern Alabama...
  Southeastern Greene County in west central Alabama...
  Southern Hale County in west central Alabama...
  East central Sumter County in west central Alabama...

* Until 530 PM CDT.

* At 458 PM CDT, a severe thunderstorm was located over Tishabee, or
  12 miles southwest of Eutaw, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Demopolis, Forkland, Boligee, Newbern, Faunsdale, Greensboro
  Municipal Airport, Allison, Walden Quarters, Duffys Bend,
  Thornhill, Arcola, Tishabee, Belmont, Demopolis Lock And Dam,
  Gallion, Five Points Intersection, Birdine, Cedarville and
  Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3281 8801 3266 8752 3246 8752 3238 8756
      3261 8810
TIME...MOT...LOC 2158Z 292DEG 42KT 3268 8799 

HAIL...0.75IN
WIND...60MPH
 
$$

75
2 follow-up statements
939 
WWUS54 KBMX 252208
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
508 PM CDT MON MAR 25 2019

ALC063-065-091-119-252230-
/O.CON.KBMX.SV.W.0036.000000T0000Z-190325T2230Z/
Marengo AL-Greene AL-Hale AL-Sumter AL-
508 PM CDT MON MAR 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MARENGO...SOUTHEASTERN GREENE...SOUTHERN HALE AND
EAST CENTRAL SUMTER COUNTIES...

At 508 PM CDT, a severe thunderstorm was located over Forkland, or 8
miles north of Demopolis, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Demopolis, Forkland, Boligee, Newbern, Faunsdale, Greensboro
Municipal Airport, Duffys Bend, Thornhill, Arcola, Tishabee, Belmont,
Gallion, Five Points Intersection, Birdine, Cedarville and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3278 8801 3266 8752 3246 8752 3238 8756
      3262 8809
TIME...MOT...LOC 2208Z 292DEG 42KT 3263 8786 

HAIL...1.00IN
WIND...60MPH
 
$$
75
727 
WWUS54 KBMX 252212
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
512 PM CDT MON MAR 25 2019

ALC063-065-091-119-252230-
/O.CON.KBMX.SV.W.0036.000000T0000Z-190325T2230Z/
Marengo AL-Greene AL-Hale AL-Sumter AL-
512 PM CDT MON MAR 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MARENGO...SOUTHEASTERN GREENE...SOUTHERN HALE AND
EAST CENTRAL SUMTER COUNTIES...

At 512 PM CDT, a severe thunderstorm was located near Forkland, or 7
miles north of Demopolis, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Demopolis, Forkland, Newbern, Faunsdale, Duffys Bend, Thornhill,
Arcola, Greensboro Municipal Airport, Birdine, Gallion, Cedarville
and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3258 8798 3275 8791 3266 8752 3246 8752
      3238 8756 3240 8759
TIME...MOT...LOC 2212Z 290DEG 41KT 3262 8782 

HAIL...1.00IN
WIND...60MPH
 
$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 1:40 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 25, 1:40 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
140 PM CDT Mon Mar 25 2019

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

Cloudcover associated with this morning's showers has cleared
across the morning, allowing for ample heating to develop.
Temperatures in the Birmingham and Tuscaloosa areas, for example,
warmed 5-6 degrees in the past hour. A broad area of low pressure
is located over Kentucky and Tennessee with a cold front extending
southwestward to central Mississippi. One or two pre-frontal
troughs are also present across our northwest counties. Water
vapor shows multiple vorticity maxima around the base of an
upper- level trough. One vort max over middle TN has triggered
convective development in that area, with weak development
extending into far northeast MS. Another vort max is about to
cross the Mississippi River from Arkansas into Mississippi, which
should be the main trigger for convective initiation in Central
Alabama. A 60 kt mid- level streak and 95kt upper-level jet streak
on the southern flank of this feature will also move into the
area. Continued daytime heating along surface boundaries and these
upper-level features should aid convective initiation over the
next hour or so. We will be launching a special sounding to better
sample the environment. Severe potential will be very
brief/conditional across the far northwest counties, increasing
through the rest of the area.

Despite modest dew points in the mid to upper 50s and temperatures
in the low to mid 70s, cold air aloft including 500mb temperatures
dropping to -17 to -20C and 300 mb temperatures around -43C will
result in CAPE values of 1000 J/kg with low-level lapse rates of
7-8 C/km and mid-level lapse rates around 7 C/km. 50-60kts of uni-
directional 0-6km bulk shear oriented partially orthogonal to the
front will promote supercell development. Steep lapse rates/WBZ
heights around 8000 ft will be favorable for large hail
development with rotating updrafts, and the presence of 700-800
J/kg of DCAPE with inverted-V soundings will also be favorable for
pockets of damaging winds, especially where any line segments
form. Given straight hodographs and relatively high LCLs, the
tornado threat, while not completely zero given the presence of
supercells, is very low.

32/Davis

Previous short-term discussion:Today and tonight.

Two waves of showers/storms expected to impact Central Alabama
during this period. The first wave is currently tracking southeast
across northern Mississippi. Lightning activity has been fairly
active overnight despite limited low level instability. More in-
cloud flashes versus cloud-to-ground activity, which supports more
elevated storms due to strong forcing and steeper mid level lapse
rates. This activity will continue to track southeast and into
Marion and Lamar counties before sunrise. The storms will likely
be in a weakening trend as it shifts into west Alabama due to
drier air aloft and lower surface dewpoint temperatures. Expect
areal coverage of showers will shrink considerably once it reaches
the I-65 corridor.

The second wave of convection will have much greater impacts and
severe potential. This pre-frontal activity will develop during the
early afternoon during max heating, and with advection of colder air
aloft will produce steepening mid level lapse rates. Deep layer
shear will support supercell thunderstorms with vigorous updrafts
for the production of large hail and damaging winds. Unidirectional
flow will limit tornado potential. At this time, areas south of
I-59 appear to have the higher threat for severe storms. Areas
north of this corridor will be more stable due to cooling affects
of morning shower activity. The storms will shift to near the I-85
corridor by 6 pm and out of Central Alabama by 9 pm.

.LONG TERM...
Tuesday through Sunday.

A secondary shortwave will move across the region on Tuesday,
resulting in the development of an inverted surface trough. Lift
and moisture may be sufficient for isolated or scattered light
showers across the eastern part of the forecast area on Tuesday
afternoon and evening. Dry conditions should prevail for Wednesday
through Friday as high pressure becomes entrenched across the
Southeast and Mid-Atlantic states. After a relatively cool period
on Tuesday and Wednesday, locations in West Alabama should reach
the lower 70s on Thursday afternoon as height rises occur. Lower
to mid 70s will become widespread on Friday as easterly surface
winds become southerly in advance of an upstream trough. This
system should bring increasing rain chances for Saturday afternoon
into early Sunday as a front sweeps across the region.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Rain showers were affecting areas near MGM/ANB and were
approaching TOI and will continue to move east, affecting near
these sites through 19z. A break in the activity with a temporary
period of fair skies are expected through 20z except northwest
where convective initiation is expected to begin toward that time
and develop further east with time due to steepening lapse rates
through the afternoon and evening as an upper low aloft approaches
from the northwest.

Hail, gusty winds and frequent lightning will be the primary
concerns with the more vigorous convection and the risk will shift
east with time as conditions gradually improve from west to east
from generally 22z west to 02z east.

The upper low will move across the area tomorrow and conditions
will support low clouds this evening and through midday Tuesday.
Expect gradually improving ceiling heights toward the end of the
forecast period.

05

&&

.FIRE WEATHER...

Showers and storms are likely today as a cold front moves through
the forecast area. Some thunderstorms may be strong during the
afternoon and evening ahead of the front. Cooler and drier
conditions are expected on Tuesday and Wednesday. There are no
fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  60  41  64  38 /  30  10  10   0   0
Anniston    49  61  42  65  39 /  40  20  10   0   0
Birmingham  48  62  43  67  43 /  20  10  10   0   0
Tuscaloosa  49  64  42  69  43 /  20  10   0   0   0
Calera      49  61  43  66  41 /  20  10  10   0   0
Auburn      50  62  42  64  40 /  60  30  20   0   0
Montgomery  52  65  45  68  40 /  60  20  10   0   0
Troy        51  64  44  67  40 /  60  20  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 25, 4:04 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
404 PM CDT Mon Mar 25 2019

ALZ011>015-017>050-270015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
404 PM CDT Mon Mar 25 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe storms are possible through 9 PM. The storms could produce
hail up to the size of ping pong balls and damaging winds up to 60
mph. The threat area is across much of Central Alabama generally
along, east, and southeast of an Ethelsville to Jasper line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

08

In the hours before

Local storm report, Mar 25, 4:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT MON MAR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     1 SSE HARPERSVILLE      33.33N 86.43W
03/25/2019                   SHELBY             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN AROUND HARPERSVILLE.

&&

MAL
Local storm report, Mar 25, 4:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT MON MAR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 ENE CHILDERSBURG      33.29N 86.32W
03/25/2019  E0.70 INCH       TALLADEGA          AL   PUBLIC

&&

MAL
Special weather statement, Mar 25, 4:50 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
450 PM CDT MON MAR 25 2019

ALZ033>035-252215-
Chilton AL-Bibb AL-Perry AL-
450 PM CDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON...
NORTHEASTERN PERRY AND SOUTHEASTERN BIBB COUNTIES UNTIL 515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 7 miles south of Brent, moving east at 40 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Brent, Maplesville, Lawley, Talladega National Forest, Parnell,
Oakmulgee and Stanton.

LAT...LON 3292 8718 3284 8683 3266 8692 3266 8698
      3268 8702 3272 8702 3269 8703 3278 8723
TIME...MOT...LOC 2149Z 287DEG 35KT 3282 8715

25/Owen
Local storm report, Mar 25, 4:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT MON MAR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             CHILDERSBURG            33.28N 86.36W
03/25/2019  E0.70 INCH       TALLADEGA          AL   PUBLIC

            HAIL COVERING THE GROUND.

&&

MAL
Local storm report, Mar 25, 4:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT MON MAR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 ENE WESTOVER          33.36N 86.52W
03/25/2019  E0.25 INCH       SHELBY             AL   PUBLIC

            SMALL HAIL COVERING THE GROUND.

&&

MAL
Local storm report, Mar 25, 4:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT MON MAR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 N GREENSBORO          32.77N 87.59W
03/25/2019  E1.00 INCH       HALE               AL   PUBLIC

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:38 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Mar 25, 3:50 PM CDTSpecial Weather StatementBMXShelby25 min
Mar 25, 3:51 PM CDTSpecial Weather StatementBMXWalker24 min
Mar 25, 3:52 PM CDTSpecial Weather StatementBMXGreene23 min
Mar 25, 4:02 PM CDTSpecial Weather StatementBMXHale28 min
Mar 25, 4:09 PM CDTSpecial Weather StatementBMXShelby36 min
Mar 25, 4:13 PM CDTSpecial Weather StatementBMXJefferson32 min
Mar 25, 4:14 PM CDTSpecial Weather StatementBMXClay31 min
Mar 25, 4:16 PM CDTSpecial Weather StatementBMXGreene29 min
Mar 25, 4:19 PM CDTSpecial Weather StatementBMXBibb26 min
Mar 25, 4:21 PM CDTSevere Thunderstorm WarningBMXGreene, Hale24 min
Mar 25, 4:27 PM CDTSevere Thunderstorm WarningBMXBibb18 min
Mar 25, 4:28 PM CDTSpecial Weather StatementBMXSumter47 min
Mar 25, 4:29 PM CDTSpecial Weather StatementBMXPerry31 min
Mar 25, 4:36 PM CDTSpecial Weather StatementBMXTalladega24 min
Mar 25, 4:43 PM CDTSevere Thunderstorm WarningBMXHale34 min
Mar 25, 4:45 PM CDTSpecial Weather StatementBMXChilton30 min
Mar 25, 4:47 PM CDTSevere Thunderstorm WarningBMXTalladega28 min
Mar 25, 4:48 PM CDTSpecial Weather StatementBMXCherokee42 min
Mar 25, 4:50 PM CDTSpecial Weather StatementBMXBibb25 min
Mar 25, 4:56 PM CDTSevere Thunderstorm WarningBMXClay49 min
Mar 25, 4:58 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry47 min
Mar 25, 5:07 PM CDTSevere Thunderstorm WarningBMXChilton38 min
Mar 25, 5:11 PM CDTSpecial Weather StatementBMXPerry49 min
Mar 25, 5:12 PM CDTSpecial Weather StatementBMXChambers, Randolph33 min
Mar 25, 5:18 PM CDTSevere Thunderstorm WarningBMXPerry42 min
Mar 25, 5:22 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore53 min
Mar 25, 5:26 PM CDTSevere Thunderstorm WarningBMXAutauga50 min
Mar 25, 5:28 PM CDTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry32 min
Mar 25, 5:35 PM CDTSpecial Weather StatementBMXChambers40 min
Mar 25, 5:46 PM CDTSpecial Weather StatementBMXAutauga44 min
Mar 25, 5:47 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes, Perry28 min
Mar 25, 5:54 PM CDTSevere Thunderstorm WarningBMXElmore, Tallapoosa51 min
Mar 25, 6:01 PM CDTSevere Thunderstorm WarningBMXDallas, Perry44 min
Mar 25, 6:03 PM CDTSpecial Weather StatementBMXMarengo42 min
Mar 25, 6:15 PM CDTSevere Thunderstorm WarningBMXLee, Macon60 min
Mar 25, 6:18 PM CDTSpecial Weather StatementBMXAutauga, Elmore42 min
Mar 25, 6:45 PM CDTSpecial Weather StatementBMXLee30 min
Mar 25, 6:50 PM CDTSpecial Weather StatementBMXCherokee40 min
Mar 25, 6:55 PM CDTSpecial Weather StatementBMXMarengo35 min
Mar 25, 6:57 PM CDTSpecial Weather StatementBMXLowndes, Macon, Montgomery48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.